Hail, Hamilton
- When
- April 27, 3:05 PM MST
- Where
- Hamilton County, 1.09 mi W of Mayline
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.970, -101.690
Quarter to ping pong ball sized hail was reported along the highway.
An isolated high based thunderstorm produced one severe weather report during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated high based thunderstorm produced one severe weather report during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 12:50 PM MST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 250 PM CDT Thu Apr 27 2017 ...Updated Long Term... .SHORT TERM...(This afternoon through Friday) Issued at 105 PM CDT Thu Apr 27 2017 Thick cloud cover across SW Kansas this afternoon along with breezy SE winds. HRRR model generates scattered convection across the western zones by 4-5 pm, then subsequently moving eastward across the CWA this evening. Storms may intensify some along with some linear segments, allowing for some cold pool generation and strong outflow winds. Moisture and instability are limited, but high-based thunderstorms will pose a primary risk of wind gusts of 50-60 mph through this evening. Strongest cores may have nickel to quarter size hail, but this is a secondary concern. As shortwave energy rotates through tonight, shower activity and embedded thunder will rotate NE into northern Kansas. Dry with partial clearing expected by sunrise Friday, with lows ranging from the upper 30s NW to upper 40s SE. Much of Friday will be dry, as strong closed low sinks south to the Four Corners by evening. Enough sunshine expected for the first half of the day to allow for afternoon temperatures well into the 60s. Diffluence aloft will begin increasing during the afternoon, with increasing clouds, and scattered rain showers and embedded thunder across western zones by late afternoon. Any rainfall through 7 pm Friday appears insignificant. Widespread stratiform rain, moderate to heavy at times, is expected to arrive Friday evening/night. .LONG TERM...(Friday night through Thursday) Issued at 250 PM CDT Thu Apr 27 2017 ...Strong and wet late season winter storm expected this weekend... Yet another beneficial rainfall event is on its way to SW Kansas. Widespread rain, moderate to heavy at times, is expected Friday night through Saturday morning. Warm advection/isentropic lift will be intense during this timeframe, with around an inch of rain likely during Friday night alone. SW Kansas will be entrenched in the cold conveyor belt, with not enough elevated instability to warrant a thunder mention. Still, mesoscale bands of heavy rain are expected. Minor flooding and ponding issues. Parent upper low expected to be in NW New Mexico 7 am Saturday. Upper low digs SE during the day on Saturday, ending up in SE New Mexico by 7 pm. With this more southerly track, dynamic lift will continue to support rain, albeit at gradually lessening intensity, throughout the day Saturday. While there may be a few breaks in the rain late in the day, Saturday will generally be a washout with another 0.25-0.75 of QPF. Rain may mix with wet snow at times on the higher terrain of the western counties early Saturday morning, but no accumulations are expected...yet. Unseasonably cold, with strong NE winds and cold air advection and rain holding temperatures in the 38-45 range. The record coldest high temperature at Dodge City for April 29th is 39/1994, and we won't be much warmer than that. Strong upper low strengthens further Saturday night, ending up near Childress at 7 am Sunday. This storm track will be ideal for setting up the deformation zone over SW Kansas. With strong lift, likely pops are warranted. The much harder part of the forecast is one of thermodynamics and the expected phase change from cold rain to wet snow. Concensus of models spreads the rain/snow line eastward across the western 1/2 of the CWA through sunrise Sunday. Some accumulations expected on grassy/elevated surfaces from Dodge City westward, especially before sunrise. 12z ECMWF strongly suggests a snow changeover for the western 2/3 of the CWA, with 850 mb temperatures falling to -2/-3C. This would get snowflakes to the ground, but impacts on trees and powerlines will come down to surface air temperatures, forecasted to be in the 30-35 range. Areas with subfreezing surface temperatures in the heavy snow bands may experience significant tree/power line damage, given north winds will be gusting near 40 mph. Roads will remain wet to at most occasionally slushy; still, a winter weather headline will likely be required. Snow amount grids came up with 1-4 inches across the western counties, and was accepted as a good start for now. Strongest forcing expected Sunday morning, as upper low intensifies to near 544 dm near Medicine Lodge by 1 pm Sunday. Pops are likely, and will need to be raised to categorical. Heavy wet snow is expected to continue across the western 1/2 of the CWA for several hours Sunday morning, rain elsewhere. All models show deformation precipitation continuing, and changing back to rain, through Sunday afternoon. This will be another wet cyclone for SW Kansas, with stormtotalQPF grids for this event 1-2 inches widespread. Wraparound rain finally ends across the NE zones Sunday evening. Another cold day Sunday in the 40s, followed by near freezing temperatures Monday morning. Winter isn't done with us just yet! Monday and Tuesday...Dry, with afternoon temperatures back in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1245 PM CDT Thu Apr 27 2017 VFR conditions until 22Z for KHYS and until after 3Z for KGCK and KDDC. Expect ceilings to lower due to increasing moisture and the possibility of thunderstorms, which will continue through midnight. The highest confidence for IFR stratus is for KHYS and KDDC from 6-9Z. VFR conditions will come back for KGCK and KHYS after 12Z as the stratus clouds clears out of the region. This afternoon, winds will continue to flow from the southeast with gust at 20-25 knots as a low builds in SE Colorado. Winds will turn northwesterly at 5-10 knots overnight as the low moves along the Oklahoma panhandle and out of our area. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 68 37 41 / 40 20 90 90 GCK 40 64 35 38 / 40 30 80 80 EHA 41 64 34 36 / 10 30 80 90 LBL 42 66 39 40 / 20 30 90 80 HYS 43 60 38 41 / 80 20 80 90 P28 48 72 44 48 / 40 10 80 90 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Reynolds
Hazardous Weather Outlook National Weather Service Dodge City KS 752 AM CDT Thu Apr 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-281015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 752 AM CDT Thu Apr 27 2017 /652 AM MDT Thu Apr 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered showers and thunderstorms are expected to develop late this afternoon. A few storms could become severe along a warm front extending from west central into south central Kansas Thursday afternoon. Quarter to golf ball size hail and damaging winds will be the main threats. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- A strong spring storm system will impact the central High Plains by Friday night into the weekend. This storm is expected to produce significant rainfall across the area. In addition, rain is expected to mix with or change over to snow over parts of western Kansas. Snowfall amounts are difficult to tell, especially given the warm ground temperatures, but some locations near the Colorado border could see upwards of 2 to 5 inches but locally higher amounts may be possible in the higher elevations. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Freeze: Elevated risk - Snow: Limited risk * Saturday - Lightning: Limited risk - Freeze: Significant risk - Snow: Elevated risk * Sunday - Non thunderstorm wind: Limited risk - Freeze: Significant risk - Snow: Limited risk - Fire weather: Limited risk * Monday - Freeze: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement
National Weather Service Dodge City KS
250 PM MDT THU APR 27 2017
KSZ061-272130-
Hamilton KS-
250 PM MDT THU APR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAMILTON COUNTY
UNTIL 330 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Coolidge, or 15 miles west of Syracuse, moving east at
35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Syracuse, Coolidge and Medway.
LAT...LON 3807 10204 3813 10172 3794 10166 3790 10204
3798 10205
TIME...MOT...LOC 2049Z 255DEG 28KT 3797 10203
TatroSpecial Weather Statement National Weather Service Dodge City KS 440 PM CDT THU APR 27 2017 KSZ061-062-272230- Kearny KS-Hamilton KS- 440 PM CDT THU APR 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND WEST CENTRAL KEARNY COUNTIES UNTIL 530 PM CDT/430 PM MDT/... At 438 PM CDT/338 PM MDT/, Doppler radar was tracking a strong thunderstorm 3 miles southwest of Syracuse, moving east at 20 mph. Nickel size hail and winds in excess of 50 mph will be possible with this storm. Locations impacted include... Syracuse and Kendall. LAT...LON 3786 10188 3803 10185 3803 10145 3785 10145 TIME...MOT...LOC 2138Z 276DEG 18KT 3796 10180 Tatro
The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
1 hail. Local standard time, as filed.
Quarter to ping pong ball sized hail was reported along the highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697288.